Texas, 2021Excessive Heat in Texas, June 20, 2021
June 20, 2021 · NWS MAF · 4 events in 4 counties and zones
An upper level trough caused westerly winds across the Mountains of West Texas and southeastern New Mexico. Very low dewpoints helped temperatures to soar well above normal causing excessive heat conditions.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough caused westerly winds across the Mountains of West Texas and southeastern New Mexico. Very low dewpoints helped temperatures to soar well above normal causing excessive heat conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 20, 1:47 PM CST, 16 minutes earlier.
Area forecast discussion, Jun 20, 1:47 PM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
247 PM CDT Sun Jun 20 2021
.SHORT TERM...
(This evening through Monday night)
Still hot and getting hotter on this the first day of summer.
Temperatures have already reached the century mark along the Rio
Grande and over the upper Trans Pecos, and the current Heat Advisory
and Excessive Heat Warnings remain valid. Therefore we will continue
these highlights until expiration at 7 pm CDT/6 pm MDT.
High-resolution models continue to indicate scattered convection
coming off the Sacramentos at press time to develop and propagate
east southeastward across portions of southeastern New Mexico and
the northern Permian Basin tonight. Not sure whether this activity
will progress that far east tonight given that MLCAPE will be
limited as the PBL decouples this evening and that the convection
will likely be elevated in nature and thus starved, but at least
isolated storm coverage can be expected this evening over much of
southeastern New Mexico and the far northwestern Permian Basin.
There is a high likelihood that this activity will not be severe;
however, gusty and erratic winds and dry lightning strikes are
possible in and near any thunderstorm this evening. Otherwise expect
lows tonight to be a tad above normal for this time of year given
today's very warm highs and some wind to keep the PBL mixed up a
bit.
Strong (for this time of year) surface anticyclogenesis over the
central Plains states will send a cold front down across west Texas
and southeastern New Mexico during the day Monday. The front should
reach a Carlsbad to Hobbs to Lamesa line by mid morning, reaching
the I-20 corridor shortly before noon, I-10 by mid afternoon, then
finally reaching the Rio Grande by sunset. Behind the front, north
to northeast winds of 15 to 25 mph with gusts as high as 30 mph are
possible, and given the antecedent dry conditions across the South
Plains, localized dirt advection is possible over the northwestern
Permian Basin. Gap winds will be possible through Guadalupe Pass as
the differential pressure gradient sets up and we will maintain the
current High Wind Watch as is, although we expect that high winds
will be limited in time and that wind speeds will be marginal. And
to add insult to injury, compressional warming ahead of the front
along with maximal insolation will send temperatures well above the
century mark mainly south of I-10 tomorrow afternoon. We will
therefore introduce a Heat Advisory from the Davis Mountains south
across the Big Bend for Monday afternoon. North of where frontal
passage occurs at time of peak heating, temperatures will be around
10 degrees cooler than today's highs.
Whether there will be sufficient buoyancy and instability for storms
along and behind the front is a good question. Have maintained at
least isolated mention of thunderstorms from the eastern Permian
Basin southwest across the Davis Mountains, Big Bend, and lower
Trans Pecos regions of west Texas, where the latter area is in SPC's
Day2 Marginal risk for severe convection. There should be sufficient
MLCAPE down there and shear is supportive of a multicellular mode,
but there are also questions about whether robust updrafts can
sustain themselves against a stout elevated mixed layer. We have
therefore withheld positive mention of severe until the signals
become clearer.
&&
.LONG TERM...
(Tuesday through next Sunday)
Tuesday will begin w/lows in the L/M 60s making for a very
comfortable morning. MAF could flirt with the record minT of 60F,
however this will be difficult with lingering post frontal moisture
and cloud cover. Nonetheless, we will definitely welcome this
cooler weather! The rest of the day should be mild for late June
standards with skies gradually clearing and highs only reaching
the U80s/L90s in most locations. Winds will slowly veer back
around to the S as the sfc high departs off the E. Isold showers
and t-storms will be possible over the higher terrain Tuesday
afternoon and evening. By Wednesday, the 594 dam high will be
positioned directly over W TX allowing temps to warm back into the
U90s/L100s. NBM may be underestimating sfc temps by a degree or
two, but will not deviate too much from the blends from Day 4
onwards. Isold convection will again be possible across far
western portions of the CWA on Wednesday afternoon. Similar
conditions will exist Thursday and Friday as the axis of the upper
level ridge remains centered over the region. Long range models
are suggesting a weakening of the ridge by next weekend. Broad
upper lvl troffing over the N plains will keep our region under NW
flow aloft which would help usher in cooler air and better
precipitation chances from Saturday through the following Monday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 75 91 61 87 / 10 30 20 0
Carlsbad 73 95 64 93 / 20 10 10 0
Dryden 75 101 69 90 / 0 20 30 10
Fort Stockton 78 101 64 89 / 0 20 20 0
Guadalupe Pass 74 91 61 88 / 20 10 10 0
Hobbs 71 91 61 89 / 20 10 10 0
Marfa 67 98 55 90 / 10 20 20 10
Midland Intl Airport 75 94 63 88 / 10 20 20 0
Odessa 76 92 64 88 / 10 20 20 0
Wink 76 100 65 92 / 10 10 20 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Heat Advisory until 7 PM MDT this evening for Central Lea County-
Eddy County Plains-Northern Lea County-Southern Lea County.
Excessive Heat Warning until 7 PM MDT this evening for Guadalupe
Mountains of Eddy County.
TX...Heat Advisory until 8 PM CDT /7 PM MDT/ this evening for Andrews-
Central Brewster County-Chisos Basin-Crane-Dawson-Eastern
Culberson County-Ector-Gaines-Guadalupe Mountains Above
7000 Feet-Loving-Lower Brewster County-Marfa Plateau-Martin-
Midland-Pecos-Presidio Valley-Reeves County Plains-Van Horn
and Highway 54 Corridor-Ward-Winkler.
Heat Advisory from noon to 9 PM CDT Monday for Central Brewster
County-Chinati Mountains-Chisos Basin-Davis Mountains-Davis
Mountains Foothills-Lower Brewster County-Marfa Plateau-
Presidio Valley.
Excessive Heat Warning until 8 PM CDT /7 PM MDT/ this evening
for Chinati Mountains-Davis Mountains-Davis Mountains
Foothills-Guadalupe and Delaware Mountains.
High Wind Watch from Monday afternoon through Monday evening for
Guadalupe and Delaware Mountains.
&&
70/24/70Hazardous weather outlook, Jun 20, 1:48 PM CST, 15 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
248 PM CDT Sun Jun 20 2021
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-212000-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
248 PM CDT Sun Jun 20 2021 /148 PM MDT Sun Jun 20 2021/
This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.
.DAY ONE...This Afternoon and Tonight
Critically hot temperatures are anticipated across much of west
Texas and southeastern New Mexico through the afternoon. An
Excessive Heat Warning is in effect for elevations between 5000 and
6500 feet across the Guadalupe, Delaware, Davis, and Chinati
Mountains and surrounding foothills for this afternoon, while a Heat
Advisory is in effect for southeastern New Mexico as well as the
western and central Permian Basin, the Trans Pecos, and Big Bend
areas of west Texas.
Isolated thunderstorms are forecast for late this afternoon and this
evening for much of southeastern New Mexico and the northwestern
Permian Basin of west Texas. Gusty and erratic winds and occasional
lightning strikes, some dry, can be expected in and near any
thunderstorm.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Critically hot temperatures are anticipated across parts of the
lower Trans Pecos west across the Davis Mountains and Big Bend
regions of west Texas. A heat advisory is in effect for these areas
beginning at noon Monday and continuing through 9 pm Monday evening.
Localized high winds are forecast through Guadalupe Pass on Monday
afternoon into the early evening. A High Wind Watch remains in effect
for this area.
Lastly, a few strong storms are possible across parts of the
southeastern Permian basin and lower Trans Pecos regions of west
Texas Monday afternoon and evening. Small hail, gusty and erratic
winds,and dangerous lightning, some dry, will occur in and near any
thunderstorm.
No other hazardous weather is expected through Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Please relay any information about observed severe weather to the
NWS while following all local, state, and CDC guidelines.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
Excessive Heat, Davis Mountains
- When
- June 20, 2:03 PM CST to 7:30 PM CST
- Where
- Davis Mountains forecast zone
- Reported by
- RAWS
- Coordinates
- 30.176, -103.877 (the zone’s center; the record gives no point)
A high of 102 degrees was measured at Fort Davis.
Excessive Heat, Guadalupe and Delaware Mountains
- When
- June 20, 2:51 PM CST to 6:30 PM CST
- Where
- Guadalupe and Delaware Mountains forecast zone
- Reported by
- ASOS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
A high of 102 degrees was recorded at Guadalupe Peak.
Excessive Heat, Chinati Mountains
- When
- June 20, 3:00 PM CST to 7:00 PM CST
- Where
- Chinati Mountains forecast zone
- Reported by
- NWS Employee
- Coordinates
- 30.000, -104.240 (the zone’s center; the record gives no point)
A high of around 100 degrees was estimated in the Chinati Mountains.
Excessive Heat, Davis Mountains Foothills
- When
- June 20, 3:50 PM CST to 7:00 PM CST
- Where
- Davis Mountains Foothills forecast zone
- Reported by
- Mesonet
- Coordinates
- 30.825, -103.900 (the zone’s center; the record gives no point)
A high of 107 degrees was measured at Alpine.
- Excessive Heat
- Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flooding in Illinois, June 20 to 21, 202111 injured · EF3 · 25 events
- Rip Current in Rhode Island, June 20, 20212 deaths · 1 event
- Tornado and Damaging Winds in Michigan, June 20 to 21, 2021$250,000 · EF1 · 19 events
- Tornadoes and Hail in Indiana, June 20 to 21, 2021$47,000 · EF1 · 30 events
- Tornado and Hail in Iowa, June 20, 2021$100,000 · EF1 · 5 events
- Flash Flood in Georgia, June 20, 2021$75,000 · 1 event
- Tornadoes and Hail in Iowa, June 20, 2021EF1 · 5 events
- Hail and Damaging Winds in Michigan, June 20 to 21, 2021$7,000 · 2 in hail · 27 events
- Hail and Damaging Winds in New York, June 20 to 21, 2021$18,000 · 1.25 in hail · 12 events
- Hail and Damaging Winds in Ohio, June 20 to 21, 20211.25 in hail · 23 events
- Damaging Winds in Missouri, June 20, 20211 injured · 61 kt wind · 14 events
- Tornado in North Carolina, June 20, 2021$25,000 · EF0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972458, 972452, 972456, 972459.